Heavy Rain, Franklin
- When
- August 15, 2:30 PM EST to 3:30 PM EST
- Where
- Franklin County, 2.63 mi ENE of Youngsville
- Reported by
- CoCoRaHS
- Coordinates
- 36.050, -78.440
Storm total rain was 3.29 inches.
Training thunderstorms along a stalled front bisecting central North Carolina produced pockets of 3 to 6 inches of rain across Wake, Franklin and Harnett counties. Numerous roads were flooded across Harnett and Franklin counties from the storms.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RAH wrote it up.
Training thunderstorms along a stalled front bisecting central North Carolina produced pockets of 3 to 6 inches of rain across Wake, Franklin and Harnett counties. Numerous roads were flooded across Harnett and Franklin counties from the storms.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before the first event at Aug 15, 1:30 PM EST, 1 hour earlier.
AREA FORECAST DISCUSSION National Weather Service Raleigh NC 230 PM EDT Sat Aug 15 2020 .SYNOPSIS... Low pressure will move slowly east along a frontal zone over northern NC this evening and overnight. The trailing cold front will slowly push into the Coastal Plain Sunday. Another weak cold front will push across central NC Monday afternoon and evening. This will be followed by high pressure through the middle of the week. && .NEAR TERM /THROUGH TONIGHT/... As of 230 PM Saturday... ...Flash flood watch continues for the northern third of central NC through the afternoon and evening for areas along and north of a line extending roughly from High Rock and Asheboro to Raleigh and Rocky Mount. Showers and scattered thunderstorms were well underway across the region as the mid/upper level trough approaches from the west. A well defined front was dipping southward into the Triad and northern Piedmont from VA. Stable air was located north of the boundary in central VA courtesy of a weak dome of stable air and low cloudiness. Showers and storms were focusing along this boundary as it dips southward into the Triad and Triangle areas, with convection lifting slowly NE a top the frontal zone. Meanwhile, the low pressure and cold front nearing the Boone and Asheville areas was accompanied by it's own widespread convection. General lift associated with heating and the approach of the trough was also producing showers and thunderstorms from GSP and Charlotte to near the Triangle. The latest CAMS support this current data depiction with showers and thunderstorms clustering along the fronts and low pressure track through this evening. This places the Triad and Triangle to Rocky Mount in the favored region for the potential for flash flooding. The far northern Piedmont may be stabilized enough to possibly limit the threat of very heavy rain, especially north of the Triad as the weak CAD builds southward. However, there is a chance of training of convection as the storms will be moving NE and continuously redeveloping a top the southward moving CAD boundary. It appears the low track will be along this boundary through the late afternoon and evening. This will enhance lift by working with the MLCapes of 1500 to 2000 J/kg in the warm sector and the PW's nearing 2.25 inches. The heaviest axis of convective rainfall this evening should shift into central and eastern NC as the low pressure shifts east along the boundary - as it works south and southeast into the Sandhills and Coastal Plain. Even though areas of the Sandhills and SE are not in a flash flood watch, urban areas such as Fayetteville and Goldsboro will be watched closely with the expected very heavy rainfall rates and slow storm movement later this afternoon and evening. The convection will taper off to areas of light rain and fog overnight as the cooler and stable air mass gradually shifts south through the region as the wave passes. Lows in the 60s NW to lower 70s SE. && .SHORT TERM /SUNDAY AND SUNDAY NIGHT/... As of 230 PM Saturday... The main action will shift well east of our region Sunday as the trough axis moves to the coast. This will leave behind a northerly flow of much cooler and stable air. There will be plenty of low stratus, areas of fog, and even some light rain or drizzle to start Sunday. Then, variably cloudy skies with a chance of showers is expected in the afternoon. The best chance will be in the east, with just slight chances in the west. Highs will be much cooler ranging only in the mid to upper 70s north into the lower 80s SE. Weak high pressure and plenty of leftover moisture are expected to generate areas of fog and status Sunday night. The NAM appears too dry and too generous in the cooling potential as well. Lows in the mid 60s to around 70 expected, with some lower 60s in the northern Piedmont. && .LONG TERM /MONDAY THROUGH SATURDAY/... As of 205 PM Saturday... Drier air is forecast to move into the area behind the exiting system from this weekend for Monday and Tuesday. This will yield lower PW's and lower chances for precip. However, with broad l/w troughing expected to continue across the eastern half of the country, we may see a few weak embedded s/w disturbance moving through the trough. Thus, will maintain slight chance to low end chance diurnal pops for Monday and Tuesday. High temps early next week are expected to be in the lower to mid 80s on Monday and mid to upper 80s for Tuesday. Low temps are expected to be in the 60s Monday night/Tuesday morning. High moisture content air expected to return by mid to late week, with additional s/w energy approaching from the west. This will allow for scattered to numerous showers and storms to return to the forecast for mid to late week, possibly continuing into next weekend. This will result in at least a continued threat of localized flooding and a few strong storms each afternoon. High temps are expected to generally be in the mid to upper 80s, with lows in the upper 60s to lower 70s. && .AVIATION /18Z SATURDAY THROUGH WEDNESDAY/... As of 148 PM Saturday... An area of low pressure tracking east along a front draped across central NC will be the focus for showers and thunderstorms with locally heavy rain and adverse aviation conditions sporadically through 00z-03z/tonight. Then, widespread IFR to LIFR CIGS and MVFR VSBYS with fog and a few showers can be expected overnight through 15z, or so Sunday. Outlook: Scattered showers and storms will focus mostly around KFAY/KRWI Sunday. Otherwise, another period of late night IFR to LIFR CIGS/VSBYS with stratus/fog can be expected Sunday night and early Monday. Then, some drier air will bring generally a return to VFR conditions Monday and Tuesday. && .RAH WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch through this evening for NCZ007>011-021>027- 038>041. && SYNOPSIS...Badgett NEAR TERM...Badgett SHORT TERM...Badgett LONG TERM...BSD AVIATION...Badgett
Hazardous Weather Outlook National Weather Service Raleigh NC 304 PM EDT Sat Aug 15 2020 NCZ007>011-021>027-038>041-161915- Person-Granville-Vance-Warren-Halifax-Forsyth-Guilford-Alamance- Orange-Durham-Franklin-Nash-Davidson-Randolph-Chatham-Wake- 304 PM EDT Sat Aug 15 2020 ...FLASH FLOOD WATCH IN EFFECT UNTIL MIDNIGHT EDT TONIGHT... This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flash Flood Watch. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ028-042-043-073>078-083>086-088-089-161915- Edgecombe-Johnston-Wilson-Stanly-Montgomery-Moore-Lee-Harnett-Wayne- Anson-Richmond-Scotland-Hoke-Cumberland-Sampson- 304 PM EDT Sat Aug 15 2020 This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...This afternoon and tonight. Scattered thunderstorms with locally heavy rainfall could produce minor flooding, mainly in urban and poor drainage areas through this evening. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
Special Weather Statement
National Weather Service Raleigh NC
140 PM EDT Sat Aug 15 2020
NCZ021-022-151845-
Guilford NC-Forsyth NC-
140 PM EDT Sat Aug 15 2020
...AN AREA OF SHOWERS AND THUNDERSTORMS PRODUCING HEAVY RAIN WILL
AFFECT FORSYTH AND NORTHWESTERN GUILFORD COUNTIES UNTIL 245 PM EDT...
At 139 PM EDT, Doppler radar was tracking an area of showers and
thunderstorms producing heavy rain along a line extending from near
King to near Kernersville. Movement was northeast at 10 mph.
Heavy rain and minor flooding will be possible with these storms.
Locations impacted include...
Greensboro, Winston-Salem, Kernersville, Summerfield, Stokesdale,
Walkertown, Rural Hall, Pfafftown, Lake Jeanette Marina and Belews
Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning, especially in urban areas where prolonged heavy rain
can quickly lead to flooding.
&&
LAT...LON 3620 8044 3626 8039 3624 7965 3602 7989
3613 8044
TIME...MOT...LOC 1739Z 225DEG 9KT 3622 8033 3613 8002
77Special Weather Statement
National Weather Service Raleigh NC
213 PM EDT Sat Aug 15 2020
NCZ043-151900-
Wilson NC-
213 PM EDT Sat Aug 15 2020
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL WILSON COUNTY UNTIL 300
PM EDT...
At 213 PM EDT, Doppler radar was tracking a strong thunderstorm near
Bailey, or 20 miles northeast of Smithfield, moving east at 10 mph.
Wind gusts up to 50 mph will be possible with this storm.
Heavy rain and minor flooding and deadly cloud to ground lightning
will also be possible with this storm.
Locations impacted include...
Wilson, Elm City, Lucama, Sims, New Hope and Buckhorn Reservoir.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek shelter in a nearby building or vehicle. Wind gusts as high as
50 mph are capable of knocking down small or weakened trees and
blowing around trash cans, potted plants, lawn furniture and other
light outdoor objects.
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning, especially in urban areas where prolonged heavy rain
can quickly lead to flooding.
Doppler radar has indicated weak rotation with this storm. If the
storm intensifies and rotation strengthens, a warning may need to be
issued.
&&
LAT...LON 3563 7814 3574 7817 3578 7806 3584 7790
3585 7787 3585 7786 3568 7780
TIME...MOT...LOC 1813Z 249DEG 7KT 3569 7807
77Special Weather Statement
National Weather Service Raleigh NC
228 PM EDT Sat Aug 15 2020
NCZ010-011-151930-
Warren NC-Halifax NC-
228 PM EDT Sat Aug 15 2020
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN WARREN AND
NORTHWESTERN HALIFAX COUNTIES UNTIL 330 PM EDT...
At 227 PM EDT, Doppler radar was tracking a line of strong
thunderstorms along a line extending from near Ebony to 6 miles west
of Littleton to 6 miles south of Warrenton. Movement was northeast at
15 mph.
Wind gusts up to 40 mph will be possible with these storms.
Heavy rain and minor flooding and deadly cloud to ground lightning
will also be possible with these storms.
Locations impacted include...
Roanoke Rapids, Littleton, Macon, Airlie, Lake Gaston, Southpointe
And Morningstar Marinas and Roanoke Rapids Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek shelter in a nearby building or vehicle. Wind gusts as high as
40 mph are capable of knocking down tree limbs and blowing around
trash cans, potted plants, lawn furniture and other light outdoor
objects.
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning, especially in urban areas where prolonged heavy rain
can quickly lead to flooding.
&&
LAT...LON 3651 7790 3650 7782 3648 7776 3649 7773
3648 7768 3633 7782 3629 7817 3654 7805
3654 7790
TIME...MOT...LOC 1827Z 244DEG 13KT 3653 7799 3640 7802 3631 7813
77Special Weather Statement
National Weather Service Raleigh NC
232 PM EDT Sat Aug 15 2020
NCZ042-043-151930-
Johnston NC-Wilson NC-
232 PM EDT Sat Aug 15 2020
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT WILSON AND NORTHEASTERN
JOHNSTON COUNTIES UNTIL 330 PM EDT...
At 231 PM EDT, Doppler radar was tracking a line of strong
thunderstorms along a line extending from near Elm City to near
Wilson to near Smithfield. Movement was northeast at 10 mph.
Wind gusts up to 40 mph will be possible with these storms.
Heavy rain and minor flooding and deadly cloud to ground lightning
will also be possible with these storms.
Locations impacted include...
Smithfield, Wilson, Elm City, Micro, Selma, Kenly, Lucama, Black
Creek, Sims and Buckhorn Reservoir.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek shelter in a nearby building or vehicle. Wind gusts as high as
40 mph are capable of knocking down tree limbs and blowing around
trash cans, potted plants, lawn furniture and other light outdoor
objects.
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning, especially in urban areas where prolonged heavy rain
can quickly lead to flooding.
&&
LAT...LON 3558 7799 3560 7806 3557 7807 3552 7845
3575 7823 3573 7821 3573 7819 3584 7790
3584 7785 3586 7780 3583 7776 3582 7775
3574 7772 3570 7768
TIME...MOT...LOC 1831Z 239DEG 10KT 3579 7793 3571 7796 3559 7830
77Special Weather Statement
National Weather Service Raleigh NC
303 PM EDT Sat Aug 15 2020
NCZ038-151945-
Davidson NC-
303 PM EDT Sat Aug 15 2020
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL DAVIDSON COUNTY UNTIL
345 PM EDT...
At 303 PM EDT, Doppler radar was tracking a strong thunderstorm over
Linwood, or 7 miles southwest of Lexington, moving northeast at 15
mph.
Wind gusts up to 40 mph will be possible with this storm.
Heavy rain and minor flooding and deadly cloud to ground lightning
will also be possible with this storm.
Locations impacted include...
Lexington, Thomasville, Linwood, Gordontown, Welcome, High Rock Lake
Marina & Campground and High Rock Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek shelter in a nearby building or vehicle. Wind gusts as high as
40 mph are capable of knocking down tree limbs and blowing around
trash cans, potted plants, lawn furniture and other light outdoor
objects.
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning, especially in urban areas where prolonged heavy rain
can quickly lead to flooding.
&&
LAT...LON 3598 8019 3590 8008 3584 8005 3575 8006
3565 8030 3567 8031 3568 8033 3569 8034
3571 8032 3572 8033 3572 8038 3573 8039
3572 8042 3575 8045
TIME...MOT...LOC 1903Z 235DEG 12KT 3573 8034
77Special Weather Statement
National Weather Service Raleigh NC
329 PM EDT Sat Aug 15 2020
NCZ011-152030-
Halifax NC-
329 PM EDT Sat Aug 15 2020
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN HALIFAX
COUNTY UNTIL 430 PM EDT...
At 328 PM EDT, Doppler radar was tracking a line of strong
thunderstorms along a line extending from near Roanoke Rapids to 8
miles southwest of Gaston to 10 miles south of Littleton. Movement
was east at 15 mph.
Wind gusts up to 50 mph will be possible with these storms.
Heavy rain and minor flooding and deadly cloud to ground lightning
will also be possible with these storms.
Locations impacted include...
Roanoke Rapids, Halifax, Enfield, Weldon, Medoc Mountain State Park,
South Weldon, Airlie, Rosemary, Tillery and Roanoke Rapids Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek shelter in a nearby building or vehicle. Wind gusts as high as
50 mph are capable of knocking down small or weakened trees and
blowing around trash cans, potted plants, lawn furniture and other
light outdoor objects.
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning, especially in urban areas where prolonged heavy rain
can quickly lead to flooding.
&&
LAT...LON 3648 7776 3649 7773 3648 7764 3644 7762
3641 7755 3637 7755 3634 7759 3631 7757
3630 7755 3631 7750 3632 7744 3629 7741
3626 7741 3617 7759 3624 7798 3630 7794
3639 7791 3650 7784
TIME...MOT...LOC 1928Z 274DEG 14KT 3649 7773 3639 7772 3629 7791
77The Raleigh/Durham radar (KRAX), 43 km away, was scanning. The volume nearest the first event began at 19:29 UTC.
6 flash flood, 2 heavy rain. Local standard time, as filed.
Storm total rain was 3.29 inches.
Storm total rain was 2.55 inches.
Flash flooding was reported at Wall Road and Harris Road.
Numerous roads were reported closed due to flooding in and around Louisburg.
Flash flooding was reported near the intersection of Knightdale Boulevard and Hodge Road.
Flash flooding was reported on United States Highway 301.
Flash flooding was reported in yards and roadways near the intersection of Lincoln Street and Hamer Street.
Numerous roads were reported to be flooded to the south and west of Lillington.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Carolina in 2020Every state in 2020This day in weather historyWarnings in North Carolina, August 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 911347, 911348, 915843, 915842, 915844, 915845, 915846, 915847.